Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Binghamton, NY

June 15, 2009Sullivan County, New York; Pike County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 15, 2009, 1:10 PM EDT for Sullivan County, New York; Pike County, Wayne County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 1:10 PM EDT (17:10 UTC)
Expired
Jun 15, 2009, 2:00 PM EDT
In force
50 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Sullivan County, NY, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:16 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jun 15, 6:16 AM EDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
616 AM EDT MON JUN 15 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE AREA TODAY
AND BRING THE RISK OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BUILD INTO THE AREA TUESDAY AND BRING DRY WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
H5 SHRT WV DROPS INTO ERN NY AND WRN NEW ENG TODAY. ALREADY A CPL
OF GOOD CLUSTERS OF SHWRS AND STORMS THIS MRNG ARND THE AREA. NAM
CONV PARAMETERS SHOW A GNRL DESTABILIZATION OF THE ENTIRE FCST
AREA...WITH THE MOST UNSTABLE LIKELY OVER THE ERN ZONES NEARER THE
WV...AND WITH TERRAIN ENHANCEMENT. NO REAL CNCRN FOR SVR AS THE
TALL SKINNY CAPES GNRLY LESS THAN 700 J/KG...AND THE WIND FIELDS
ARE LGT. STILL...ENUF UNSTABLE AIR TO GIVE THE ENTIRE AREA A SHOT
AT SOME CONV...WITH LIKELY POPS NEEDED FOR ABOUT THE ERN HALF OF
THE CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TROF PULLS OUT MON NGT...BUT SOME LEFTOVER INSTABILITY WARRANTS
CHANCE POPS FOR THE OVRNGT. FINALLY SOME REAL RDGG OVER THE LAKES
ON TUE WHICH BEGINS TO SLIDE EAST. THIS SHD BRING DRY WX INTO THE
AREA INTO WED. THE RDG HAS A MINI OMEGA LOOK TO IT AS THE LOW
DEPARTS OFF NEW ENG AND YET ANOTHER CLSD H5 LOW MVES INTO THE WRN
LAKES.

THIS NEXT LOW APRCHS LTR WED. OF COURSE...TIMING IS CRITICAL FOR
THE ONSET OF PCPN AS THE MODELS SHOW A SHARP FNT EDGE TO THE CLDS
AND PCPN. FOR NOW...HAVE FLWD THE MODEL TIMING CLOSELY AND
INTRODUCED CHANCE POPS FOR THE FAR WRN ZONES WED AFTN. NAM SEEMS
A BIT OVERDONE WITH THE QPF AS THE WRM FNTL FEATURE AHD OF THE
LOW APRCHS...ESP CNSDRG THE NARROW TROF BETWEEN THE TWO RDGS. IN
ANY CASE...THE BULK OF ANY PCPN THAT FALLS WILL BE JUST AFTER THE
END OF THIS FCST PD.

ONCE AGAIN THE MODELS SHOWED GOOD RUN TO RUN CONSISTENCY ON TEMPS
SO ONLY SOME MINOR TWEAKS TO THE GRIDDED TEMPS WERE NEEDED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
NO CHGS NEEDED TO EXTNDD THIS GO ROUND. STILL EXPECTING TROF OVR
ERN HALF OF NATION...ADVERTISED BY BOTH GFS/ECMWF. CUD BE BRIEF
RIDGE FRI NGT INTO SATURDAY WITH WARMER THAN NORMAL TEMPS BUT
STILL LOOKING FOR CHC OF RAIN AS UPSTREAM H5 LOW SEND SPOKES OF
VORTICITY ROTATING INTO CWA. SEE NO REASON TO MONKEY WITH
POPS/TEMPS AS PATTERN RMNS VRY UNSETTLED. LONG TERM MODELS
INDICATE UPPER LOW CLOSES OFF AT SOME POINT ACRS THE EAST EARLY IN
THE WEEK.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
CONDS RANGE FM VFR TO LOW IFR EARLY THIS MRNG AS LOW STRATUS HAS
DVLPD AT KELM. EXPECT THIS TO PLAGUE TERMINAL THRU APPROX 13Z BFR
LIFTING...LEAVING VFR CONDS FOR RMNDR OF THE DAY.
ELSEWHERE...SITES WILL BE VFR WITH SCT-BKN CLDS 4-5KFT EXPECTED
THRU THE AFTN. CUD SEE SOME LIGHT SHOWERS AT SYR/RME EARLY THIS
MRNG.

TIMING/LOCATION IS STILL IFFY FOR TSTMS THIS AFTN. MOST LKLY
TERMINALS IMPACTED WITH BE SYR/RME WITH CHC FOR THUNDER AT
ITH/BGM/AVP. HV OPTED TO NOT INCLUDED ANY THUNDER CHC THIS AFTN AS
OF YET UNTIL CAN GAIN BETTER HANDLE ON DVLPMNT.

CUD SEE FOG DVLPMNT AT ELM/ITH/BGM LATE TONIGHT WITH MVFR/OCNL IFR
CONDS POSSIBLE.

WINDS GNRLY LGT/VRB FOR GOOD PART OF THE MRNG...THEN W-NW FLOW
ARND 5KTS LATER THIS AFTN AND EVNG.

OUTLOOK...
TUE THRU WED...GENERALLY VFR. EARLY MORNING IFR FOG AT
ELM EACH MRNG.
WED NGT THRU FRI...PSBL MVFR RESTRICTIONS IN -SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 15, 11:00 AM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 AM EDT MON JUN 15 2009

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-161500-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1100 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH HAIL AND STRONG WINDS THE
PRIMARY THREATS.

ANY STORMS SHOULD QUICKLY DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-055-PAZ038-161500-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
1100 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Jun 15, 12:10 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT MON JUN 15 2009

PAZ039-040-072-151700-
SUSQUEHANNA PA-WAYNE PA-
1210 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE AND EASTERN
SUSQUEHANNA COUNTIES...

* AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PLEASANT
  MOUNT...AND MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROWNDALE AT 1215 PM EDT...
  ALDENVILLE AT 1230 PM EDT...
  RILEYVILLE AND BETHANY AT 1245 PM EDT...
  RUTLEDGEDALE AT 1250 PM EDT...
  HONESDALE AND SEELYVILLE AT 1255 PM EDT...
  CALKINS AND BEACH LAKE AT 100 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jun 15, 1:03 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT MON JUN 15 2009

NYZ062-PAZ040-048-072-151800-
PIKE PA-SULLIVAN NY-WAYNE PA-
103 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...NORTHEASTERN PIKE
AND SOUTHWESTERN SULLIVAN COUNTIES...

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  HONESDALE...AND MOVING SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BEACH LAKE AT 110 PM EDT...
  NARROWSBURG AND HAWLEY AT 125 PM EDT...
  LAVA AT 130 PM EDT...
  KIMBLES AT 135 PM EDT...
  WESTCOLANG PARK AND TUSTEN AT 140 PM EDT...
  ROWLAND AT 145 PM EDT...
  BEAVER BROOK AT 150 PM EDT...
  LACKAWAXEN AT 155 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:51 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan54 min
Jun 15, 3:36 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan54 min
Jun 15, 4:01 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego59 min
Jun 15, 4:14 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan61 min
Jun 15, 4:57 PM EDTSevere Thunderstorm WarningBGMDelaware48 min
Jun 15, 1:24 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Jun 15, 1:42 PM EDTSevere Thunderstorm WarningBGMLuzerne48 min
Jun 15, 4:56 PM EDTSevere Thunderstorm WarningBGMPike64 min
Jun 15, 6:36 PM EDTSevere Thunderstorm WarningBGMPike42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.